Alert archive / North Dakota / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 151, NWS Grand Forks, ND

August 12, 2010Barnes County, Cass County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 12, 2010, 3:28 AM CDT for Barnes County, Cass County, North Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2010, 3:28 AM CDT (08:28 UTC)
Expired
Aug 12, 2010, 4:15 AM CDT
In force
47 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Barnes County, ND, Cass County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 76 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 12:42 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.5 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2010-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 562 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2010-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
562 J/kg
Mixed-layer CIN
-228 J/kg
Mixed-layer LCL
2232 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

913 
WUUS53 KFGF 120828
SVRFGF
NDC003-017-120915-
/O.NEW.KFGF.SV.W.0151.100812T0828Z-100812T0915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
328 AM CDT THU AUG 12 2010

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BARNES COUNTY IN SOUTHEAST NORTH DAKOTA...
  WESTERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 415 AM CDT

* AT 326 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 4 MILES
  NORTH OF KATHRYN...OR 13 MILES SOUTH OF VALLEY CITY...MOVING TO THE
  NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NOME AND FINGAL AROUND 335 AM CDT.
  LUCCA AROUND 340 AM CDT.
  TOWER CITY AND ALICE AROUND 355 AM CDT.
  BUFFALO AROUND 400 AM CDT.

THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM
INCLUDE EMBDEN...LEONARD AND CASSELTON.

FOR MOTORISTS ON INTERSTATE 94...THE SEVERE THUNDERSTORM WILL BE
BETWEEN...MILE MARKER 305 AROUND 350 AM CDT...AND MILE MARKER 331
AROUND 415 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4712 9722 4665 9719 4664 9801 4678 9812
TIME...MOT...LOC 0828Z 245DEG 34KT 4674 9793
WIND...HAIL 60MPH 1.00IN

$$

EWENS
2 follow-up statements
648 
WWUS53 KFGF 120853
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
353 AM CDT THU AUG 12 2010

NDC003-120902-
/O.CAN.KFGF.SV.W.0151.000000T0000Z-100812T0915Z/
BARNES ND-
353 AM CDT THU AUG 12 2010

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BARNES COUNTY IN
SOUTHEAST NORTH DAKOTA IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4665 9768 4689 9768 4712 9722 4665 9719
TIME...MOT...LOC 0852Z 274DEG 46KT 4678 9755

$$

NDC017-120915-
/O.CON.KFGF.SV.W.0151.000000T0000Z-100812T0915Z/
CASS ND-
353 AM CDT THU AUG 12 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN CASS
COUNTY IN SOUTHEAST NORTH DAKOTA UNTIL 415 AM CDT...

AT 349 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED 3 MILES
NORTHWEST OF ALICE...OR 21 MILES SOUTHEAST OF VALLEY CITY...MOVING TO
THE EAST AT 55 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WHEATLAND...EMBDEN AND ABSARAKA AROUND 400 AM CDT.
  CHAFFEE AROUND 405 AM CDT.
  CASSELTON...LEONARD AND AMENIA AROUND 410 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4665 9768 4689 9768 4712 9722 4665 9719
TIME...MOT...LOC 0852Z 274DEG 46KT 4678 9755

$$

EWENS
007 
WWUS53 KFGF 120914
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
414 AM CDT THU AUG 12 2010

NDC017-120924-
/O.EXP.KFGF.SV.W.0151.000000T0000Z-100812T0915Z/
CASS ND-
414 AM CDT THU AUG 12 2010

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CASS COUNTY IN
SOUTHEAST NORTH DAKOTA WILL EXPIRE AT 415 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4665 9768 4689 9768 4712 9722 4665 9719
TIME...MOT...LOC 0914Z 274DEG 46KT 4676 9714

$$

EWENS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 8:55 PM CDT, 6 hours 33 minutes earlier.

Area forecast discussion, Aug 11, 8:55 PM CDT, 6 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
855 PM CDT WED AUG 11 2010

.DISCUSSION...FORECAST CHALLENGE FOR UPDATE CONCERNS LATE NIGHT
CONVECTIVE POTENTIAL.  CONVECTION GETTING BETTER ORGANIZED ALONG
ND/MT BORDER AREA ON NOSE OF INCREASING LOW LEVEL JET. LOW LEVEL JET
GRADUALLY SHIFTS EAST OVERNIGHT WITH BOTH RUC AND GFS INDICATING
CORE OF JET/WARM AIR ADVECTION MAXIMA REACHING WESTERN FA AROUND
12Z. AS COMPLEX PROPAGATES EASTWARD CELLS SHOULD GRADUALLY SHIFT SE
FEEDING INTO LOW LEVEL JET AND GREATER INSTABILITY. FOR THIS WILL
NOT BE ALTERING CURRENT POPS A GREAT DEAL KEEPING BEST CHANCES
ACROSS SE FA. WITH DEWPOINTS HOLDING UP INTO THE MID/UPPER 60S
ANOTHER WARM NIGHT ANTICIPATED.

&&

.AVIATION...VFR CONDITIONS MOST OF OVERNIGHT. CONVECTION ACROSS
NORTHERN HIGH PLAINS TO PROPAGATE E THEN SE LATE TONIGHT. WILL SEE
AN INCREASE IN MID/HIGH CLOUD COVERAGE AFTER MIDNIGHT AND CANNOT
RULE OUT SOME MVFR CIGS/VSBY IN STRONGER STORMS TOWARDS MORNING
MAINLY ALONG AND SOUTH OF HIGHWAY 200 AND RED RIVER.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER
Hazardous weather outlook, Aug 11, 3:46 PM CDT, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
346 PM CDT WED AUG 11 2010

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-121200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
346 PM CDT WED AUG 11 2010

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE TONIGHT
ACROSS PORTIONS OF EASTERN NORTH DAKOTA...

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY AND
THURSDAY NIGHT FOR THE ENTIRE REGION...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS LATE TONIGHT ACROSS PORTIONS
OF EASTERN NORTH DAKOTA. A FEW STRONGER STORMS ARE POSSIBLE...WITH
LARGE HAIL AND STRONG WIND GUSTS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE FOR THUNDERSTORMS WILL INCREASE ACROSS ALL OF EASTERN
NORTH DAKOTA AND WESTERN MINNESOTA BY THURSDAY AFTERNOON AND
CONTINUE INTO FRIDAY. THERE IS THE CHANCE FOR LARGE
HAIL...DAMAGING WIND AND ISOLATED TORNADOES THURSDAY AFTERNOON AND
EVENING FOR THE ENTIRE REGION. IN ADDITION...HEAVY RAIN WILL ALSO
BE POSSIBLE THURSDAY AND FRIDAY NEAR ANY STORMS. IF STORMS
CONTINUALLY DEVELOP OVER AN AREA...THEN LOCALIZED PONDING OF WATER
AND MINOR FLOODING MAY RESULT.

A STRONG COLD FRONT WILL SWEEP THROUGH THE AREA FRIDAY AND FRIDAY
NIGHT. THERE IS THE THREAT FOR SHOWERS AND FEW THUNDERSTORMS
FRIDAY NIGHT AND SATURDAY ALONG WITH GUSTY NORTHWEST WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AFTERNOON AND EVENING.

TG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 2:30 AM CDTSevere Thunderstorm WarningFGFBarnes60 min
Aug 12, 12:25 PM CDTAreal Flood AdvisoryFGFRansom22 hr
Aug 12, 1:40 PM CDTSevere Thunderstorm WarningFGFCass42 min
Aug 12, 1:51 PM CDTAreal Flood AdvisoryFGFCass114 min
Aug 12, 3:11 PM CDTFlash Flood WarningFGFCass16 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.